Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 4, 2012, 4:44 PM CDT for Labette County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 4, 2012, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
County Labette County, KS
The radar
The Tulsa radar (KINX), 103 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1875 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
748
WWUS83 KICT 042144
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT AUG 4 2012
KSZ100-042215-
LABETTE-
444 PM CDT SAT AUG 4 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...
AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF CHETOPA...OR 24 MILES SOUTH OF
PARSONS...AND MOVING EAST AT 20 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3699 9508 3700 9524 3708 9526 3712 9507
3700 9507
TIME...MOT...LOC 2144Z 258DEG 16KT 3701 9512
$$
JAKUBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:24 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 4, 3:24 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT SAT AUG 4 2012 .DISCUSSION... FORECAST CHALLENGES...POST-FRONTAL PRECIP CHANCES/TRENDS THROUGH THE EVENING...THEN PRECIP CHANCES LATER IN THE COMING WEEK. TONIGHT-MONDAY A STRONG AND WELCOME COLD FRONT CONTINUES TO MAKE ITS WAY SOUTH ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS AT MID-AFTERNOON. THE EXCESSIVE HEAT WARNING EXPIRATION OF 7 PM LOOKS FINE FOR THE REMAINING COUNTIES ALONG THE OKLAHOMA BORDER...WITH COOLER AIR CONTINUING TO ADVECT SOUTH ACROSS THE FORECAST TONIGHT. THE GUSTY NORTH WINDS BEHIND THE FRONT WILL ALSO DIMINISH THIS EVENING. THE SPEED OF THE FRONT WILL PUSH THE CHANCE FOR THE STRONGER SURFACE BASED CONVECTION SOUTH ACROSS NORTHERN OKLAHOMA BY EARLY THIS EVENING...HOWEVER MID-LEVEL ISENTROPIC LIFT AND ELEVATED MOISTURE NORTH OF THE SURFACE BOUNDARY WILL RESULT IN CHANCES FOR POST- FRONTAL SHOWERS AND STORMS THROUGH AT LEAST EARLY TONIGHT. THIS WAS ALREADY EVIDENT WITH WIDELY SCATTERED SHOWERS ACROSS CENTRAL KANSAS AT EARLY AFTERNOON...WITH THIS AREA TRANSITIONING SOUTH ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING. THE WEEKEND WILL END WITH A SEASONABLY WARM DAY WITH MAXS CLOSER TO EARLY AUGUST CLIMO FOR A WELCOME CHANGE ON SUNDAY. THE DRIER LOW LEVEL AIR WILL ALLOW THE RELATIVELY COOLER AIRMASS TO MODIFY RATHER QUICKLY ACROSS KANSAS...WITH MAXS HEATING UP AGAIN MONDAY. TUESDAY-THURSDAY THE MID-WEEK PERIOD IS INTERESTING AND CHALLENGING AS KANSAS BECOMES POSITIONED IN THE PERIODICALLY DISTURBED NORTH-NORTHWEST FLOW ALOFT BETWEEN THE BUILDING WESTERN CONUS RIDGE AND THE EVOLVING EASTERN CANADIAN/NORTHEAST CONUS UPPER TROF. THIS WILL GIVE AT LEAST PORTIONS OF THE AREA SOME CHANCES FOR CONVECTION AND NEEDED RAINFALL...THOUGH PROBABLY REMAINING SPOTTY IN NATURE. THIS FLOW REGIME SHOULD ALSO TEMPER THE POTENTIAL HEAT BUILD-UP ACROSS THE AREA AND MAY ALSO ALLOW ANOTHER SOUTHWARD PUSH OF MODEST COOLING INTO EASTERN KANSAS. THEREFORE WILL MAKE LITTLE CHANGE TO THESE FORECAST PERIODS FOR NOW. FRIDAY-SATURDAY SOMEWHAT LESS CONFIDENCE BY THE DAY 6/7 FORECASTS AS THE GFS SHOWS A MORE AMPLIFIED UPPER TROF ACROSS THE EASTERN CONUS WITH A LIKEWISE MORE PROGRESSIVE/STRONGER FRONTAL PASSAGE ACROSS THE MIDWEST AND OHIO VALLEY. EVEN SO...THE ECMWF DOES NOT DISCOUNT THIS POSSIBILITY...SO WILL TREND TEMPERATURES CLOSER TO CLIMO BY SATURDAY. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION CONCERN DURING THE TAF PERIOD WILL BE WINDS SHIFTING FROM THE SOUTHWEST TO A NORTHERLY DIRECTION AND BECOMING GUSTY DURING THE FIRST 6 HOURS OF THE PERIOD. SURFACE OBSERVATION TRENDS. SURFACE COLD FRONT WITH ASSOCIATED PRE-FRONTAL TROUGH...EDGING ITS WAY SOUTHEAST ACROSS FORECAST AREA EARLY THIS AFTERNOON. PRE-FRONTAL TROUGH IS BECOMING MORE DIFFUSE DUE TO SURFACE MIXING...BUT ESSENTIALLY WAS ORIENTED FROM PARSONS TO WINFIELD...WITH COLD FRONT SITUATED FROM YATES CENTER TO WELLINGTON. SURFACE OBSERVATIONS BEHIND COLD FRONT...DEPICTING SUSTAINED WINDS IN THE 14 TO 20 MPH RANGE...WITH GUSTS 25 TO 30 MPH...THUS WILL USE THESE SPEEDS AS A GUIDE FOR WINDS IN THE FIRST SIX HOURS. NARROW BAND OF MVFR CIGS ACCOMPANYING FROPA...WITH DURATION LESS THAN ONE HOUR...SO WILL COVER THIS SITUATION WITH A TEMPO GROUP. OTHERWISE...LOW LEVEL MOISTURE LACKING AS FUEL FOR POTENTIAL THUNDERSTORM ACTIVITY ACROSS EXTREME SOUTHEAST KANSAS. SPEED MAX EVIDENT ON WV IMAGERY WILL BE TIMED WELL WITH LATE AFTERNOON MAX DIURNAL HEATING/MIXING MAY BE ENOUGH TO SPARK ISOLATED THUNDERSTORMS NEAR CHANUTE...BUT DUE TO LACK OF MOISTURE...WILL CONTINUE TO COVER SCENARIO WITH VCTS WORDING. SF && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 93 65 98 / 20 0 0 10 HUTCHINSON 64 92 64 98 / 20 0 0 10 NEWTON 65 92 64 97 / 20 0 0 0 ELDORADO 67 92 64 97 / 30 10 0 0 WINFIELD-KWLD 68 94 66 98 / 40 10 0 10 RUSSELL 59 91 65 99 / 10 0 10 10 GREAT BEND 61 91 65 99 / 10 0 10 10 SALINA 61 91 64 98 / 10 0 0 10 MCPHERSON 64 91 64 98 / 10 0 0 10 COFFEYVILLE 69 95 65 98 / 50 10 0 0 CHANUTE 67 92 63 95 / 40 10 0 0 IOLA 67 92 62 95 / 40 10 0 0 PARSONS-KPPF 68 94 64 97 / 50 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ091>096-098>100. &&
Hazardous weather outlook, Aug 4, 4:17 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 417 PM CDT SAT AUG 4 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 417 PM CDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THE EXCESSIVE HEAT WILL FINALLY ABATE ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE ALONG A COLD FRONT ACROSS SOUTHEAST KANSAS EARLY THIS EVENING. THE MAIN RISK WILL BE DAMAGING DOWN-BURST WINDS TO 70 MPH. ANOTHER AREA OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE BEHIND THE FRONT...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. AN ISOLATED STRONG STORM WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE FORECAST ON MONDAY NIGHT OVER CENTRAL KANSAS WITH THESE CHANCES SPREADING GRADUALLY SOUTH AND EAST ACROSS THE REST OF THE AREA BY TUESDAY NIGHT AND WEDNESDAY. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Aug 4, 4:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT AUG 4 2012
KSZ100-042215-
LABETTE-
444 PM CDT SAT AUG 4 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...
AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF CHETOPA...OR 24 MILES SOUTH OF
PARSONS...AND MOVING EAST AT 20 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3699 9508 3700 9524 3708 9526 3712 9507
3700 9507
TIME...MOT...LOC 2144Z 258DEG 16KT 3701 9512
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:27 PM CDT | Excessive Heat Warning | ICT | Chautauqua, Cowley, Elk, Harper, Labette, Montgomery and 3 more | 23 hr |
| Aug 3, 10:52 PM CDT | Special Weather Statement | ICT | Barton, Reno, Rice | 38 min |
| Aug 3, 11:41 PM CDT | Special Weather Statement | ICT | Reno, Rice | 49 min |
| Aug 4, 12:08 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 37 min |
| Aug 4, 1:04 AM CDT | Special Weather Statement | ICT | Marion | 41 min |
| Aug 4, 5:13 PM CDT | Special Weather Statement | ICT | Labette | 32 min |
| Aug 4, 6:21 PM CDT | Special Weather Statement | ICT | Labette | 39 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.